Cough and cold medicines
Q: I’ve heard that I shouldn’t give my child cough and cold medications when they’re feeling sick. Is this true?
A: The answer is yes, although guidelines vary depending on your child’s age. While over-the-counter cough and cold medications such as cough syrups, decongestants and antihistamines have been widely available in Canada for years, Health Canada does not recommend giving these products to children under the age of six.
Cough and cold symptoms can be hard to live with so it’s tempting to seek relief. However, many medications just mask the symptoms of a cough or cold or may not work at all. In some cases—for example, when taking certain types of cough syrup that stop the body from getting rid of mucous—they can even delay recovery. But the main reason these medications are not recommended for young children is the possibility of side effects such as increased heart rate, insomnia or even seizures.
It’s also important to note that cough and cold medications won’t actually cure your child’s cold. A cold is caused by a virus, and the only cure is to let the cold run its course with plenty of fluids and lots of rest to help the process, which usually takes about a week. If your child is becoming tired from coughing all night, you can give them a spoonful of honey, which has actually been shown to be more effective at decreasing cough than over-the-counter medicine (but honey should only be given to children older than one year).
If your child is older than six, you can consider giving them certain types of cough and cold medications for symptom relief, although it’s always best to speak with your pharmacist or your child’s doctor first. Always pay careful attention to the dosage information on the packaging. And never give these medications in combination with other medications such as acetaminophen or ibuprofen for fever, since many cold and cough medications also contain acetaminophen or ibuprofen. If you give your child both, you could end up giving them a dangerous dose of these medicines.
One more piece of advice: there’s one thing you and your family members can do now to give yourself a fighting chance in cold and flu season and not get sick in the first place: wash your hands, wash your hands, wash your hands! Oh, and get a flu shot too.